Pennsylvania, 2017

Flash Flooding in Pennsylvania, July 23 to 24, 2017

July 23 to 24, 2017 · NWS BGM · 13 events in 2 counties and zones

A stationary front poised in the vicinity of central New York and northeast Pennsylvania was the focus for very warm and moist atmospheric conditions across the region. Heavy rain producing thunderstorms developed during the late afternoon and evening hours as an upper level jet stream punched into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stationary front poised in the vicinity of central New York and northeast Pennsylvania was the focus for very warm and moist atmospheric conditions across the region. Heavy rain producing thunderstorms developed during the late afternoon and evening hours as an upper level jet stream punched into the area. Widespread thunderstorms produced swaths of 3 to 4 inches of rain in just a few hours time during the late evening and overnight hours across the Endless Mountains of Northeast Pennsylvania. Rapid rises of area streams and creeks resulted in severe flash flooding in parts of Bradford and Susquehanna counties. Estimated damages to public infrastructure totalled approximately $3 Million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 8:52 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 23, 8:52 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
952 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A cloudy sky will persist this morning with only isolated
showers. However, showers and thunderstorms will become
likely, especially late this afternoon through tonight, with
locally heavy rainfall possible. After some more showers and
storms Monday, the weather looks drier and cooler for Tuesday
and Wednesday, before rain chances increase again Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
945 pm update... We continue to be concerned about heavy
rainfall overnight over portions of our Flash Flood Watch area,
particularly the northern tier of Pennsylvania, and perhaps into
parts of NY's southern tier. This is where some recent heavy
rainfall (since about 7-8 pm) has occurred, and where more seems
to be organizing upstream over northwestern to north-central PA.

Given recent satellite trends (slow approach of main short-wave
trough, an upward trend in PWAT values, and an uptick in total
lightning activity) and a model emphasis on the above described
region for heavy rainfall during the night, we will be
monitoring the situation very closely.

Previous discussion... 740 PM EDT Update... A few heavy showers
have developed this evening across the area. The atmos is very
moist and expect the possibility for flash flooding to continue
to exist through the overnight period. The flash flood watch is
still in effect for through tomorrow morning. Still expect
showers to become more widespread through the overnight period.
Will closely monitor the situation as it evolves. We may need to
add the far northern counties into the flash flood watch if
confidence increases that heavy rainfall will reach our northern
counties.

Earlier forecast discussion... 300 PM EDT Update...
Updated pops in the forecast as confidence has increased that
we could see a heavy rainfall event across the region. Decided
to issue a flash flood watch for all of our NEPA counties and
Central Southern Tier, NY, Western Catskills and the Susquehanna
Region. PWAT values has risen to 1.5 inches, SB CAPE values
range from 1000 to 500 J/KG, 0-6 KM Bulk shear is around 40
knots. This should be enough for thunderstorm development and
continuation.

The big picture overall is that a well defined shortwave
currently located over the Great Lakes will drop south and its
attendant sfc low will shift a sfc boundary/warm front north
this afternoon across central NY/northeast PA. As this occurs,
embedded waves within the SW flow aloft will help initiate
showers and thunderstorms along this feature which will be aided
by the right entrance of the upper lvl jet. So far SB CAPE
values are slow to rise but if we can manage a few breaks in the
cloud coverage those low values should rise to around 1000 J/kg
or higher.

As this boundary lifts north this afternoon/evening, a semi-
decent low-lvl jet will develop around 850mb which may be able
to transport enough low-lvl moisture into central NY to create
heavy rainfall. Heavy rainfall was previously though to only be
a threat over NEPA, now it looks to be a threat over the whole
CWA late this evening through 3AM.

Showers are expected to become become more widespread across
the region after 5 PM. SPC currently has most of the CWA I-81
and west under a slight risk and NEPA. Gusty winds and heavy
rainfall are the main threats. We have the wind profiles for
severe weather to develop but may not have steep enough lapse
rates or enough instability.

Showers will likely continue though the overnight period.

Highs today will be upper 70s-lower 80s, which is right around
climatology though it will be humid; followed by lows in the
60s tonight.

By Monday morning a secondary low will become well defined off
the east coast and the sfc low that brought the warm front
across the region on Sunday will start to weaken. The overall
system then will become stacked and the low will just become
washed out over the region. While it does this, there will still
be a chance for showers and thunderstorms over the region as
cool air aloft, steep lapse rates makes a great environment for
this to occur. Temps Monday will vary greatly depending on
east/west of I-81. I-81 and west will rise into the mid/upper
70s, while I-81 and east will mostly be in the 60s and struggle
to reach the 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
4 pm update...
Main concerns in the short term are focused around the exiting
upper short wave and inverted surface trough ewd and dissipating
showers and storms from west to east Monday night/Tuesday
morning...then a dry period through Wednesday, with only a
slight chance of a shower or weak storm Wed afternoon.

The upper trough axis will be directly overhead Monday night,
along with an area of colder temperatures aloft capable of
producing steep lapse rates and interacting with the low level
forcing from an inverted trough to produce scattered rain
showers and isolated t-storms. Deep layer moisture will be
limited or slowly decreasing during this time, so convection
should have a hard time developing. Plus, with the loss of
daytime heating, most of the instability should be quickly
ramping down through the evening, and remain fairly stable in
the boundary layer through the night. May see a few lingering
showers Tuesday morning across the Catskills and Mohawk valley
area, but the overall trend should be to dry out.

Weather conditions should remain dry Tue night and Wed morning
with the threat of valley fog the only concern. Will see a ridge
of high pressure build across the region on Wed, and most of the
day should be quiet, with sunny skies in the morning and diurnal
cumulus in the afternoon, along with a few showers popping.

Highs will top out in the upper 60s and 70s on Tue and Wed, with
overnight lows in the 50s and lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
400 pm update...
Not much change in the long term with a cold front still
expected to move across the region Thursday and early Friday
with more showers and storms possible. Behind the front going
into the weekend conditions will dry out and remain quiet most
of the time with day time highs in the 70s and lower 80s...and
overnight lows in the 50s and 60s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A surface low will stall over the region and create and
environment conducive for VFR TSRA for most of the TAF period.
ATTM most of the sites are VFR, expect TAF sites to become
MVFR/fuel alternate shortly after issuance and KSYR, KELM, and
KBGM will likely see IFR flight conditions tonight. Showers are
expected to become widespread across the region late tonight and
linger through much of the day tomorrow. Taf sites may become
VFR at the end of period.

Winds will be light and variable through 12Z Mon, then become
southerly around 5 to 10 knots.

Outlook...

Monday & Tuesday ...Periodic restrictions in showers and thunderstorms.

Wednesday...Mainly VFR.

Thursday & Friday...Chance of showers-storms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Monday morning for NYZ024-025-
     044>046-055>057-062.

&&

SYNOPSIS...MDP
NEAR TERM...KAH/MLJ
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...KAH
Hazardous weather outlook, Jul 23, 2:29 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 PM EDT Sun Jul 23 2017

NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241930-
Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
329 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional storms are expected in the area Monday, with locally
heavy rainfall and gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ009-015>018-022-023-036-037-241930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-
329 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

...Isolated Severe Thunderstorms and Flash Flooding possible...

Showers and thunderstorms are expected to develop this event across
central NY. Some of these storms could produce localized heavy
rainfall. Isolated flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms are expected in the area Monday, with locally
heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 23, 5:45 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
645 PM EDT SUN JUL 23 2017

NYZ023>025-232315-
Chemung NY-Schuyler NY-Tompkins NY-
645 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTHEASTERN CHEMUNG
AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reading Center, or near Watkins Glen, moving east at 25 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Newfield, Watkins Glen, Catharine, Montour Falls, Odessa, Cayuta,
Burdett, Millport, Reading Center and Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4246 7698 4246 7689 4248 7690 4250 7690
      4240 7651 4218 7663 4235 7706
TIME...MOT...LOC 2245Z 290DEG 23KT 4241 7693

RRM
Special weather statement, Jul 23, 5:55 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
655 PM EDT SUN JUL 23 2017

NYZ025-232345-
Tompkins NY-
655 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TOMPKINS COUNTY UNTIL
745 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ithaca, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
South Danby, Slaterville Spgs and Taughannock Falls.

LAT...LON 4258 7657 4246 7625 4241 7625 4240 7630
      4238 7630 4238 7628 4231 7634 4232 7635
      4232 7641 4226 7642 4226 7646 4243 7669
TIME...MOT...LOC 2255Z 303DEG 10KT 4247 7656

DJP
Special weather statement, Jul 23, 6:15 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
715 PM EDT SUN JUL 23 2017

NYZ023>025-055-240000-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
715 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS
COUNTIES UNTIL 800 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Catharine, or near Odessa, moving southeast at 25 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Newfield, Erin, Catharine, Montour Falls, Candor, Spencer, Odessa,
Cayuta, Van Etten and Millport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4243 7678 4228 7628 4207 7651 4229 7688
TIME...MOT...LOC 2315Z 300DEG 23KT 4232 7675

RRM
Special weather statement, Jul 23, 6:57 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
757 PM EDT SUN JUL 23 2017

NYZ025-044-055-056-240030-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
757 PM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
BROOME...SOUTHWESTERN CORTLAND...TIOGA AND SOUTHEASTERN TOMPKINS
COUNTIES UNTIL 830 PM EDT...

At 756 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caroline to near Lockwood. Movement was
southeast at 30 mph.

Strong wind gusts will be possible with these storms.

Locations impacted include...
Endicott, Maine, Owego, Caroline, Nanticoke, Berkshire, Richford,
Newark Valley, Harford and Candor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4249 7626 4223 7587 4200 7621 4200 7641
      4217 7653
TIME...MOT...LOC 2356Z 327DEG 25KT 4237 7626 4214 7648

RRM
Special weather statement, Jul 23, 7:28 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
828 PM EDT SUN JUL 23 2017

NYZ055-056-240100-
Tioga NY-Broome NY-
828 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 900 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newark Valley, or near Nws Binghamton, moving southeast at 20 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Nanticoke,
Port Dickinson, Nws Binghamton and Chenango Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7600 4212 7627 4232 7607 4221 7570
TIME...MOT...LOC 0028Z 301DEG 19KT 4221 7611

RRM
Local storm report, Jul 23, 9:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1035 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       BINGHAMTON              42.10N  75.91W
07/23/2017  M3.05 INCH       BROOME             NY   FACEBOOK

&&

JML

The radar

The Binghamton radar (KBGM), 84 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 23, 9:35 PM EST to 11:10 PM EST
Where
Bradford County, 1.09 mi WSW of Troy to 1.95 mi ESE of Troy
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
41.773, -76.819

Water was reported to be flowing over roads at the intersection of Route 14 and Route 514.

Flash Flood, Bradford

When
July 23, 10:58 PM EST to 11:50 PM EST
Where
Bradford County, 3.08 mi NW of Windham Center to 1.97 mi NNE of Windham Center
Cause
Heavy Rain
Property damage
$125,000
Reported by
State Official
Coordinates
41.995, -76.369

Extensive flash flooding within Windham Township along Wappasening Creek, and other small streams, created the need for evacuations and multiple water rescues.

Flash Flood, Bradford

When
July 23, 11:00 PM EST to July 24, 1:30 AM EST
Where
Bradford County, 1.45 mi WNW of Rome to 0.47 mi NNE of Myersburg
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
41.859, -76.356

Roads were washing out near the intersection of North Rome Road and Route 187. Several bridges in the area were having issues with wash over and debris.

Flash Flood, Bradford

When
July 23, 11:00 PM EST to July 24, 1:25 AM EST
Where
Bradford County, 3.44 mi SE of Litchfield to 2.77 mi S of Windham Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.940, -76.377

Colton Hollow Road was washed out near Route 187.

Flash Flood, Bradford

When
July 23, 11:18 PM EST to 11:55 PM EST
Where
Bradford County, 1.96 mi N of Windham to 2.21 mi S of Windham
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
41.998, -76.282

Flood waters infiltrated many structures. First responders were conducting multiple swift water rescues and evacuations in the area.

Flash Flood, Bradford

When
July 23, 11:31 PM EST to 11:55 PM EST
Where
Bradford County, 2.8 mi WNW of Windham Center to 1.73 mi NNE of North Rome
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
41.988, -76.369

Route 187 was flooded and impassable in multiple locations up to the NY State Line. Emergency operations were underway to rescue residents and motorists from flooding.

Flash Flood, Bradford

When
July 24, 12:42 AM EST to 1:25 AM EST
Where
Bradford County, 0.92 mi WNW of West Warren to 1.01 mi W of West Warren
Cause
Heavy Rain
Property damage
$40,000
Reported by
911 Call Center
Coordinates
41.936, -76.246

Six people were rescued from a residence along Sugar Cabin Road.

Flash Flood, Bradford

When
July 24, 12:50 AM EST to 1:25 AM EST
Where
Bradford County, 0.95 mi WNW of Warren Center to 1.05 mi SSW of Warren Center
Cause
Heavy Rain
Property damage
$175,000
Reported by
State Official
Coordinates
41.935, -76.187

One bridge was reported as washed away, with a second bridge heavily damaged on Warren Center Road.

Flash Flood, Bradford

When
July 24, 1:12 AM EST to 1:25 AM EST
Where
Bradford County, 0.86 mi NW of Rome to 1 mi NNW of Rome
Cause
Heavy Rain
Property damage
$125,000
Reported by
State Official
Coordinates
41.860, -76.340

Flooding was surrounding mobile homes at the 7 Hills Mobile Home Court in Rome.

Flash Flood, Bradford

When
July 24, 1:50 PM EST to 4:10 PM EST
Where
Bradford County, 1.22 mi NNE of Cadis to 2.8 mi SSW of Warren Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.995, -76.217

Thunderstorm rains contributed to several flooded roads in the area. These roads were also hit by serious flash flooding on the previous night.

Flash Flood, Susquehanna

When
July 24, 2:30 PM EST to 4:10 PM EST
Where
Susquehanna County, 1.88 mi NW of Little Meadows to 1.44 mi W of Little Meadows
Cause
Heavy Rain
Property damage
$467,000
Reported by
State Official
Coordinates
41.998, -76.158

Torrential downpours caused several bridge washovers in the area.

Flash Flood, Susquehanna

When
July 24, 3:00 PM EST to 4:25 PM EST
Where
Susquehanna County, 4.94 mi WNW of Brackney to 3.58 mi NNE of Friendsville
Cause
Heavy Rain
Property damage
$467,000
Reported by
State Official
Coordinates
41.998, -76.013

Several roads were washed out by flash flooding, including portions of Route 267.

Flash Flood, Susquehanna

When
July 24, 3:25 PM EST to 4:25 PM EST
Where
Susquehanna County, Friendsville to 1.41 mi SSW of Friendsville
Cause
Heavy Rain
Property damage
$467,000
Reported by
State Official
Coordinates
41.920, -76.050

Flash flooding covered the intersection of PA 267 and the Milford-Owego turnpike.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714061, 714062, 714083, 714086, 714122, 714126, 714133, 714139, 714141, 714149, 714154, 714160, 714162.